MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 11 VOLT LI-ION BACKUP BATTERY; VENTRICULAR (ASSISST) BYPASS

THORATEC CORPORATION HEARTMATE 11 VOLT LI-ION BACKUP BATTERY; VENTRICULAR (ASSISST) BYPASS
Model Number 106128
Medical Device Problem Code Electrical Power Problem (2925)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/09/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of a backup battery fault alarm was confirmed via evaluation of the returned backup battery (serial number: (b)(4) ).The battery was returned unremarkable condition.The backup battery was connected to a test system controller, system monitor, and power module, and a backup battery fault was active, confirming the reported event.The outer casing of the backup battery was removed to inspect the battery¿s internal components.Circuit analysis performed on the battery revealed an atypical lcs_ctrl voltage output; this output corresponds to pin 9 on the backup battery.Further analysis of the battery revealed that component d52 (zener diode) was shorted from pin 2 to pin 3, resulting in the lcs_ctrl signal shorting to ground.This resulted in the backup battery fault alarm being active on the controller and the inability to charge the backup battery fully.The root cause of the reported event was determined to be a damaged circuit board component on the backup battery; however, the cause of how it became damaged could not be conclusively determined through this analysis.Battery inspection data was reviewed for the 11v backup battery, serial number (b)(4), revealing that the battery passed all inspection testing.Customer order was shipped on (b)(6) 2021.Heartmate iii patient handbook under section 5 ¿alarms and troubleshooting¿ and heartmate iii instructions for use (ifu) under section 7 ¿alarms and troubleshooting¿ cover all alarms (visual and audible), including the backup battery fault alarm conditions, and the actions to take if the alarms cannot be resolved.Heartmate iii instructions for use (ifu) section 2 "system operations" explains how to replace the system controller backup battery.Section 5 ¿surgical procedures¿, explains how to install the backup battery in the system controller.Heartmate iii patient handbook cautions users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that the patient was seen in the clinic for a routine backup battery exchange due to expiration.The new backup battery out of box triggered a backup battery fault alarm.This happened with 2 additional out of box backup batteries.The fourth backup battery installed worked without issue.Additional information reported that 2 of the batteries had bent pins out of box.Related manufacturer reference number: 2916596-2022-00487 & 2916596-2022-00486.

Brand Name
HEARTMATE 11 VOLT LI-ION BACKUP BATTERY
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key13345205
Report Number2916596-2022-00489
Device Sequence Number11174525
Product Code DSQ
UDI-Device Identifier00813024011255
UDI-Public00813024011255
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 01/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/06/2023
Device Model Number106128
Device Catalogue Number106128
Device Lot Number8143509
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/16/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/24/2022
Initial Report FDA Received Date01/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age74 YR
Patient SexMale
Patient Weight86 KG
Patient EthnicityNon Hispanic
Patient RaceWhite